Advertisement

International Journal of Clinical Pharmacy

, Volume 37, Issue 6, pp 988–991 | Cite as

A case of exogenous corticosteroid-induced Kaposi’s sarcoma that developed after a cure of endogenous hypercortisolism

  • Soyeon Yoo
  • Shinhang Moon
  • Sang-Ouk Chin
  • Sang-Ah Lee
  • Changlim Hyun
  • Gwanpyo Koh
Case Report

Abstract

Case Kaposi’s sarcoma (KS) is a malignant vascular tumor that occurs commonly in patients with acquired immunodeficiency syndrome. KS associated with Cushing’s syndrome (CS) is unusual, especially in endogenous CS. Here, we report a case of KS associated with glucocorticoid-replacement therapy after surgical treatment for adrenal CS. A 70-year-old man presented with symptoms and signs of CS with a left adrenal mass. Adrenal CS was confirmed by biochemical studies. After left adrenalectomy, he took oral prednisolone (15 mg/day) to prevent adrenal insufficiency. Ten weeks later, numerous raised purple plaques on the lower extremities were newly detected. The biopsy findings were compatible with KS, but anti-HIV antibodies were negative. After withdrawal of glucocorticoid therapy, the skin lesions regressed completely. Conclusion In this case, KS developed after the use of exogenous corticosteroid but not during endogenous hypercortisolism. This finding suggests that endogenous and exogenous corticosteroid play different roles in the development of KS.

Keywords

Corticosteroid Cushing’s syndrome Glucocorticoid Kaposi’s sarcoma 

Notes

Acknowledgments

The biospecimens and data used in this study were kindly provided by the Biobank of Jeju University Hospital, a member of the Korea Biobank Network.

Funding

This research was supported by the 2015 Scientific Promotion Program funded by Jeju National University.

Conflicts of interest

All authors state that they have no conflict of interest regarding this manuscript.

References

  1. 1.
    Tappero JW, Conant MA, Wolfe SF, Berger TG. Kaposi’s sarcoma. Epidemiology, pathogenesis, histology, clinical spectrum, staging criteria and therapy. J Am Acad Dermatol. 1993;28(3):371–95.CrossRefPubMedGoogle Scholar
  2. 2.
    Antman K, Chang Y. Kaposi’s sarcoma. N Engl J Med. 2000;342(14):1027–38.CrossRefPubMedGoogle Scholar
  3. 3.
    Nassar D, Schartz NE, Bouche C, Levy A, Kerob D, Agbalika F, et al. Kaposi’s sarcoma after long-acting steroids: time until remission and drug washout. Dermatology. 2010;220(2):159–63.CrossRefPubMedGoogle Scholar
  4. 4.
    Bragado L, Ruiz Gutierrez L, Cuende E, Lopez Gonzalez JL. Kaposi’s sarcoma in a steroid-treated antisynthethase antibody syndrome patient. Reumatol Clin. 2013;9(4):243–5.CrossRefPubMedGoogle Scholar
  5. 5.
    Bala M, Ronchi CL, Pichl J, Wild V, Kircher S, Allolio B, et al. Suspected metastatic adrenocortical carcinoma revealing as pulmonary Kaposi sarcoma in adrenal Cushing’s syndrome. BMC Endocr Disord. 2014;14:63.PubMedCentralCrossRefPubMedGoogle Scholar
  6. 6.
    Zavos G, Bokos J, Papaconstantinou I, Boletis J, Gazouli M, Kakisis J, et al. Clinicopathological aspects of 18 Kaposi’s sarcoma among 1055 Greek renal transplant recipients. Artif Organs. 2004;28(6):595–9.CrossRefPubMedGoogle Scholar
  7. 7.
    Gill PS, Loureiro C, Bernstein-Singer M, Rarick MU, Sattler F, Levine AM. Clinical effect of glucocorticoids on Kaposi sarcoma related to the acquired immunodeficiency syndrome (AIDS). Ann Int Med. 1989;110(11):937–40.CrossRefPubMedGoogle Scholar
  8. 8.
    Guo WX, Antakly T. AIDS-related Kaposi’s sarcoma: evidence for direct stimulatory effect of glucocorticoid on cell proliferation. Am J Pathol. 1995;146(3):727–34.PubMedCentralPubMedGoogle Scholar
  9. 9.
    Hudnall SD, Rady PL, Tyring SK, Fish JC. Hydrocortisone activation of human herpesvirus 8 viral DNA replication and gene expression in vitro. Transplantation. 1999;67(5):648–52.CrossRefPubMedGoogle Scholar
  10. 10.
    Zoeteweij JP, Rinderknecht AS, Davis DA, Yarchoan R, Blauvelt A. Minimal reactivation of Kaposi’s sarcoma-associated herpesvirus by corticosteroids in latently infected B cell lines. J Med Virol. 2002;66(3):378–83.CrossRefPubMedGoogle Scholar

Copyright information

© Koninklijke Nederlandse Maatschappij ter bevordering der Pharmacie 2015

Authors and Affiliations

  • Soyeon Yoo
    • 1
  • Shinhang Moon
    • 1
  • Sang-Ouk Chin
    • 1
  • Sang-Ah Lee
    • 1
    • 2
  • Changlim Hyun
    • 3
  • Gwanpyo Koh
    • 1
    • 2
  1. 1.Department of Internal MedicineJeju National University HospitalJeju-SiKorea
  2. 2.Department of Internal MedicineJeju National University School of MedicineJeju-SiKorea
  3. 3.Department of PathologyJeju National University School of MedicineJeju-SiKorea

Personalised recommendations